Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 4, NWS Jackson, MS

January 12, 2024Bolivar County, Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this tornado warning at Jan 12, 2024, 6:40 AM CST for Bolivar County, Leflore County, Sunflower County, Mississippi. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2024, 6:40 AM CST (12:40 UTC)
Expired
Jan 12, 2024, 7:15 AM CST
In force
35 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bolivar County, MS, Leflore County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 177 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 6:58 AM CSTTSTM WND DMG2 Wnw Cleveland, MSTree down across a road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 3:57 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 576 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
576 m²/s²
0-3 km storm-relative helicity
685 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WFUS54 KJAN 121240
TORJAN
MSC011-083-133-121315-
/O.NEW.KJAN.TO.W.0004.240112T1240Z-240112T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
640 AM CST Fri Jan 12 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Northern Sunflower County in northwestern Mississippi...
  Northwestern Leflore County in north central Mississippi...
  Southeastern Bolivar County in northwestern Mississippi...

* Until 715 AM CST.
    
* At 640 AM CST, a severe thunderstorm capable of producing a tornado
  was located over Shaw, or 8 miles southwest of Cleveland, moving
  northeast at 65 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cleveland, Ruleville, Renova, and Boyle around 645 AM CST.
  Drew around 650 AM CST.
  Parchman and Rome around 700 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3381 9045 3381 9031 3353 9082 3364 9093
      3399 9046 3399 9045
TIME...MOT...LOC 1240Z 230DEG 59KT 3363 9079 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

CME

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jan 12, 5:31 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 12, 5:31 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
531 AM CST Fri Jan 12 2024

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 1231 AM CST Fri Jan 12 2024

Forecast remains on track tonight, with storm initiation evident
over northern Texas as of 12:30 AM. Dewpoints remain in the upper
50s to near 60 for now, however this should increase over the next
several hours ahead of this storm system aided by a strengthening
low level jet. For now, warm air advection showers are present
across the area. As the low level jet strengthens over the next
several hours amid increasingly unstable air, we can expect the
environment to be increasingly supportive of strong to severe
storms. These storms should move through quickly this morning and
carry a threat for damaging wind gusts up to 80 mph, a few
tornadoes, and some hail to quarter size. Storms should clear the
area by noon./SAS/

&&

.DISCUSSION...
Issued at 458 AM CST Fri Jan 12 2024

Today and tonight...

The main storm complex off to our west will make its way to our area
early this morning before clearing the area by noon today. Dewpoints
continue to rise amid steady warm air advection with dewpoints in
the upper 50s, approaching 60 in some spots. SB/MLCAPE is modest in
the 500-1000 j/kg range, though sufficient amid a strongly sheared
environment, and is currently highest in western Louisiana. This
should gradually move eastward towards our area and the environment
should become increasingly favorable for strong to severe storms.
The low level jet should strengthen over the next several hours and
should aid in the northward push of more unstable air ahead of the
main storm complex. There should be a short window where surface
winds remain sufficiently backed before veering just ahead of the
line. Should any discrete storms that develop ahead of the main line
be able to tap into and utilize these more favorable low level
wind fields, a tornado cannot be ruled out. With the main line of
storms, the midlevel jet and 850 mb speed max will contribute to
strong deep layer shear which will drive the damaging wind threat,
particularly north of I-20. This line will move quickly across
the area this morning and carry with it the potential for damaging
wind gusts up to 80 mph. A tornado watch was added through 11AM
for areas along and north of Interstate 20 to account for the
tornado potential. Aside from severe threat, a tight pressure
gradient of around 10 to 12 mb will contribute to strong gradient
winds early this morning through this afternoon, even in the wake
of the line of storms. Winds could gust up to 40 to 50 mph at
times and winds should be sustained up to 30 mph. This pressure
gradient will ease tonight as a surface high moves over the area,
ending the wind threat. With the surface high overhead, the area
should be able to radiate efficiently and drop lows into the 20s
tonight. This will be the start of a very cold extended period. /SAS/

Late week through mid next week (Saturday-next Thursday)...

This weekend: Quiet weekend will precede an active & shallow arctic
airmass into the middle of next week. At the start, expect mean
longwave troughing to persist. Northwesterly flow will become
westerly as the trough ejects to the northeast but strong arctic
shallow front will be diving down through Sunday. Expect quiet &
somewhat seasonably cool conditions with lows below freezing
Saturday night, with highs seasonably cool, some 3-5 degrees
below normal, in the low to mid 50s. Sunday will be cold in the
northwest Delta, some 15-20 degrees below normal in the upper 30s
to lower 40s northwest of the Natchez Trace to extreme northwest
ArkLaMiss Delta under increasing clouds while seasonably cool some
+10 degrees below normal in the upper 40s to mid 50s in the Hwy
84 corridor. Enjoy seasonable weekend dangerous arctic airmass is
likely next week.

Next week (Through next Thursday): An impactful arctic airmass is
anticipated to begin moving in early next week, bringing
significant, dangerous cold & increased likelihood of winter
weather potential. At the start, an extremely vigorous spoke of
jet energy will be swinging across the OH Valley into the
northeast while another strong spoke of energy will dive down out
of the Canadian Rockies through the Plains to Gulf Coast by early
week around Tuesday- Wednesday. Ahead of these features, a shallow
arctic airmass will be in place through midweek, bringing
increased confidence of significant dangerous cold expected &
winter weather potential likely.

Dangerous Cold: Significant, dangerous cold remains likely as 1040-
1050mb high sink southeast out of the Rockies/Intermountain West
into preceding dangerous cold airmass across the Plains, before
sliding south & east into the Gulf Coast region through midweek.
Guidance indicates 2 PVU zone, indicative of strong stratospheric
intrusion, down to around 500-600mb & diving more across the
Ozarks to Mid South through Tuesday. Continued to lean towards
towards cold probabilistic guidance, with more gradient
wind/advection driven cold on Monday into Tuesday & significant
dangerous & potentially record breaking cold persisting through
Wednesday morning. Highs will struggle to reach above freezing
northwest of the Natchez Trace corridor Monday, with widespread
lows in the 20s to even teens Monday morning & dangerous cold
persisting through midweek. Highs will struggle to reach freezing
for majority of the area, outside of the Pine Belt on Tuesday,
with areawide lows below 20 degrees & even teens Tuesday
morning. Some areas along the Natchez Trace to north of I-20
could fall into the single digits Wednesday morning, with brutal
wind chills near sub-zero in these areas both Tuesday & Wednesday
mornings. Expanded the "Significant" in HWO graphic further south
down to Catahoula/Concordia Parish in LA to Jefferson to Clarke
Counties in MS. With this being a long duration freeze, with some
areas falling below freezing Sunday night & not rising above for
36-48 hours, precautions should be taken protect exposed pipes,
infrastructure & limit outdoor exposure as much as possible.

Winter weather: There has been a trend towards some continued
moist ascent overrunning this cold air, with wet-bulb temps
around or below freezing. There could be enough shallow moisture &
some warm layer for some changeover across the Delta by Sunday
night & sliding southeast across the area through midday Tuesday.
With an earlier onset of wintry precip, p-type looks to be some
freezing rain at the onset, then becoming a mix of sleet to all
snow for areas along & northwest of the Natchez Trace, while
wintry mix of freezing rain/sleet/rain could sink into central-
southeast MS. There is increased probs of measurable snowfall
along & northwest of the Natchez Trace corridor, with probs >1-2
inches in the Highway 82 corridor. Added an "Elevated" in the HWO
graphic along & northwest of a line from Morehouse to West/East
Carroll Parishes in LA to Issaquena to Grenada County in MS. These
areas could see enough snow/sleet with temperatures struggling to
reach the 25-28 degree range, for more impactful road conditions.
This could cause roads to become covered with this sleet/snow
wintry mix & hazardous driving conditions possible. For areas
where heavier banding occurs, some downed trees/power outages
could be possible. Combined with the dangerous cold & any accums
persisting, impacts could be heightened & will have to monitor
for any potential categorical upgrade.

As the sfc high builds east into late week, some low-level return of
some moderating temperatures into late week. This will be in advance
of the next trough & frontal system, which could bring some rain
chances into late week. /DC/

&&

.AVIATION...
(12Z TAFS)
Issued at 527 AM CST Fri Jan 12 2024

MVFR and isolated IFR conditions will prevail for the first part
of the period. A line of strong thunderstorms will sweep across
the area this morning, mainly between 9 am and noon. Aside from
the storms, strong wind gusts are expected with sustained winds up
to 30 mph and wind gusts 40 to 50 mph. Southerly winds will turn
from the west in the wake of the line of storms. Skies will
gradually clear this afternoon and tonight and winds will diminish
generally after midnight./SAS/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  28  54  28 /  90   0   0   0
Meridian      71  27  54  27 /  90   0   0   0
Vicksburg     68  27  54  29 /  90   0   0   0
Hattiesburg   70  29  56  30 /  80   0   0   0
Natchez       68  28  56  30 /  90   0   0   0
Greenville    63  28  50  24 / 100   0   0   0
Greenwood     66  26  51  25 / 100   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 6 PM CST this evening for MSZ018-019-025>066-
     072>074.

LA...Wind Advisory until 6 PM CST this evening for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 6 PM CST this evening for ARZ074-075.

&&

SAS20/DC/SAS20

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 5:31 AM CSTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington59 min
Jan 12, 5:42 AM CSTTornado WarningJANWashington48 min
Jan 12, 6:27 AM CSTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington63 min
Jan 12, 6:50 AM CSTSevere Thunderstorm WarningJANGrenada, Leflore40 min
Jan 12, 6:56 AM CSTTornado WarningJANHumphreys, Issaquena, Sharkey, Yazoo50 min
Jan 12, 7:16 AM CSTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 3 more59 min
Jan 12, 7:25 AM CSTTornado WarningJANCarroll, Holmes50 min
Jan 12, 7:37 AM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Montgomery68 min
Jan 12, 7:51 AM CSTSevere Thunderstorm WarningJANAttala, Carroll, Holmes, Madison, Yazoo54 min
Jan 12, 8:07 AM CSTSevere Thunderstorm WarningJANChoctaw, Montgomery, Webster53 min
Jan 12, 8:23 AM CSTSevere Thunderstorm WarningJANClaiborne, Hinds, Madison, Warren52 min
Jan 12, 8:26 AM CSTSevere Thunderstorm WarningJANAttala, Leake, Madison, Rankin, Scott, Simpson and 1 more64 min
Jan 12, 8:31 AM CSTSevere Thunderstorm WarningJANCopiah, Lawrence, Lincoln, Simpson44 min
Jan 12, 8:47 AM CSTSevere Thunderstorm WarningJANChoctaw, Clay, Oktibbeha, Winston46 min
Jan 12, 8:59 AM CSTSevere Thunderstorm WarningJANKemper, Neshoba, Newton, Noxubee, Scott, Winston61 min
Jan 12, 9:23 AM CSTSevere Thunderstorm Warning Considerable damage threatJANClay, Lowndes52 min
Jan 12, 9:28 AM CSTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton62 min
Jan 12, 9:30 AM CSTSevere Thunderstorm WarningJANKemper, Noxubee60 min
Jan 12, 2:37 PM CSTWinter Storm WatchJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 28 more44 hr

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.